Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 54, NWS Nashville, TN

June 16, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 16, 2003, 11:00 AM CDT for Cumberland County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 11:00 AM CDT (16:00 UTC)
Expired
Jun 16, 2003, 1:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 161607
FFWBNA
TNC035-161800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 100 PM CDT

* AT 1056 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN ACROSS THE EASTERN HALF OF CUMBERLAND COUNTY. THUNDERSTORMS 
  HAVE BEEN DEVELOPING AND MOVING ACROSS AREAS EAST OF HIGHWAY 127.
  RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES HAVE FALLEN ALONG 
  INTERSTATE 40 FROM CROSSVILLE TO CRAB ORCHARD.
   

* THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE FOR THE NEXT HOUR
  OR TWO. ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE
  WHICH WILL LIKELY CAUSE FLASH FLOODING.

MOTORISTS CAN EXPECT PONDING OF WATER ON ROADWAYS. SMALL STREAMS AND
CREEKS CAN BE EXPECTED TO EXCEED THEIR BANKS. CAMPERS ALONG STREAMS
SHOULD SEEK HIGHER GROUND IF RISING WATER THREATENS.

&&

LAT...LON 3580 8508 3580 8487 3595 8471 3614 8494

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:30 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 9:30 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT MON JUN 16 2003

ONCE AGAIN, SCATTERED SHOWERS WERE INDICATED BY RADAR THIS MORNING,
AS IN PREVIOUS MORNINGS, AND ONCE AGAIN, SHOWERS ARE EXPECTED TO
INCREASE AS THE DAY PROGRESSES. AT 8AM, SKIES WERE MOSTLY CLOUDY
ACROSS MIDDLE TENNESSEE WITH TEMPERATURES MAINLY AROUND 70 DEGREES.
SURFACE ANALYSIS SHOWED A STATIONARY FRONT STILL HUNG UP OVER
WESTERN PARTS OF KENTUCKY AND TENNESSEE, EXTENDING FROM LEXINGTON,
KENTUCKY, TO NEAR MEMPHIS. AS MENTIONED IN PREVIOUS AFD, AIR MASS
REMAINS MOIST, UNSTABLE AND CONDUCIVE FOR DAYTIME CONVECTION.

NO CHANGE TO PREVIOUS FORECAST HOWEVER, WILL UPDATE OVER THE NEXT
SEVERAL HOURS TO TAKE OUT MENTION OF MORNING IN FIRST PERIOD
FORECAST.

.BNA...NONE.

19
Hazardous weather outlook, Jun 16, 5:30 AM CDT, 5 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS AND RAIN SHOWERS THIS MORNING AND
TONIGHT WITH THUNDERSTORMS LIKELY THIS AFTERNOON.  STORMS WILL BE
SLOWER MOVING TODAY CREATING A CHANCE FOR LARGER RAINFALL
AMOUNTS WHICH WILL INCREASE THE CHANCE FOR LOCALIZE FLASH
FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:17 PM CDTFlash Flood WarningOHXGiles, Lawrence, Maury118 min
Jun 15, 8:00 PM CDTFlash Flood WarningOHXMarshall2 hr
Jun 15, 8:55 PM CDTFlash Flood WarningOHXCheatham, Dickson, Humphreys, Robertson3 hr
Jun 16, 1:45 PM CDTFlash Flood WarningOHXBenton, Houston, Stewart3 hr
Jun 16, 4:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson28 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall51 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren47 min
Jun 16, 6:41 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White34 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam47 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.